Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 30, 2003, 5:37 PM EDT for Hawkins County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 5:37 PM EDT (21:37 UTC)
- Expired
- Apr 30, 2003, 6:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Hawkins County, TN
The radar
The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859 WUUS54 KMRX 302137 SVRMRX TNC073-302200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 537 PM EDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAWKINS COUNTY IN EAST TENNESSEE * UNTIL 600 PM EDT * AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR OKOLONA...OR 14 MILES WEST OF GATE CITY... MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OKOLONA AROUND 545 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3652 8297 3645 8277 3660 8267 3660 8289 $$ BS/GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:20 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 30, 3:20 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT WED APR 30 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT WED APR 30 2003 ONGOING CONVECTION IN THE APPS LIKELY TO SPREAD OUTFLOW BOUNDARIES INTO THE VALLEY THIS EVENING...LEADING TO FURTHER THUNDERSTORM DEVELOPMENT. WE HAVE HAD SOME MINIMAL SEVERE WEATHER WITH SOME OF THE STORMS SO FAR...AND EXPECT TO GET A FEW MORE MINIMAL REPORTS OVER THE NEXT SEVERAL HOURS. CONDITIONS LARGELY UNCHANGED TOMORROW...WITH TEMPS MAYBE A DEGREE OR TWO LOWER...BUT STILL WARM. WILL STILL BE HUMID AS WELL. NEXT REAL SYSTEM TO AFFECT THE AREA FRIDAY AS FRONT PASSES THROUGH...LEADING TO THE BEST CHANCES FOR SHOWERS AND STORMS. PRECIPITATION WILL CONTINUE INTO FRIDAY NIGHT BEFORE TAPERING OFF EARLY SATURDAY. CHA 61 82 61 81 / 30 40 40 60 TYS 60 80 60 78 / 40 40 40 60 TRI 56 78 56 75 / 40 40 40 60 OQT 60 80 60 77 / 40 40 40 60 .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1025 AM EDT TUE APR 30 2003 INTERESTING VORT MAX AT LOW LEVELS MOVING THROUGH KY AT THIS TIME. WE MAY FEEL SOME INFLUENCE FROM THIS OVER THE NEXT SEVERAL HOURS. THE SOUTHERN EXTENT OF THIS FEATURE APPEARS TO BE ENHANCING CU FIELD OVER THE CUMBERLAND PLATEAU. THIS WILL LIKELY BE THE AREA OF INITIAL CONVECTIVE DEVELOPMENT TODAY...MUCH LIKE YDAY. WE WILL ALSO SEE ACTIVITY FIRE OVER THE APPS TODAY. MOTION OF THE STORMS WILL BE TOWARD THE NORTHEAST AT ABOUT 15 MPH..SO ACTIVITY WILL BE SLOW TO DEVELOP IN THE VALLEY...AGAIN...MUCH LIKE YDAY. HOWEVER...OUTFLOW BOUNDARIES WILL END UP HELPING TO FIRE THE CONVECTION IN THE VALLEY. WITH ALL THE MOISTURE AND GREAT HEATING ALREADY OCCURRING...AS WELL AS CAPES INTO THE 1500 TO 2500 RANGE...WILL SEE STRONG STORMS. SOME WILL LIKELY PUSLE BRIEFLY TO SEVERE LEVELS...WITH STRAIGHT LINE WINDS AND HAIL TO 1 INCH POSSIBLE. TEMPS SEEM ON TRACK SO FAR AND WILL ISSUE UPDATE SIMPLY TO REMOVE MORNING WORDING FOR FOG. MAY ALSO MAKE SOME MINOR TWEAKS TO SKY COVER. .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* EARLY MORNING FORECAST DISCUSSION 343 AM EDT WED APR 30 2003 SHORT-TERM WILL INCLUDE PATCHY DENSE FOG. SATELLITE SHOWS A WEAKENING MCS OVER KY AND NORTHERN SECTIONS OF MID-TENNESSEE. HOWEVER...A MCV REMAINS AND IS PROGGED TO MOVE ACROSS KY/VA/TN AREA LATER TODAY. ALSO...PLENTY OF LEFT OVER BOUNDARIES OVER THE FORECAST AREA WILL HELP FOCUS CONVECTION TODAY. DEPENDING HOW MUCH LEFT OVER DEBRIS CLOUDS REMAINS OVER THE REGION TODAY... AIRMASS COULD ONCE AGAIN BECOME QUITE UNSTABLE. ANOTHER ROUND OF PULSE/MUTI-CELL SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WET-BULB ZEROS WILL BE NEAR 10,000 FEET...SO LARGE HAIL WILL ONCE AGAIN BE MAIN PROBLEM AS WELL AS HEAVY RAINS. STORM MOTIONS WILL BE SLOW SO ISOLATED FLASH FLOODING A POSSIBILITY. WILL INCLUDE THIS INFO WITHIN THE HWO. FOR TONIGHT...CONVECTION ENDS WITH PATCHY FOG LIKELY. SOME DENSE FOG ALSO POSSIBLE...ESPECIALLY OVER AREAS OF RECENT RAINS. FOR THURSDAY...MAIN LIFT FOR CONVECTION WITH BE TERRAIN...SO WENT WITH HIGHEST POPS MOUNTAINS. ISOLATED SEVERE WILL ONCE AGAIN BE A CONCERN WITH HEIGHT OF WET BULB ZERO BETWEEN 9-10 KFT. FOR THURSDAY NIGHT AND FRIDAY...A COLD FRONT WILL APPROACH THE AREA THEN MOVE ACROSS DURING THE DAY. A GOOD BET OF SEEING WIDESPREAD CONVECTION WITH FROPA WITH DIFLUENCE ALOFT NOTED. WILL GO WITH LIKELY POPS...BUT WOULD NOT BE SUPRISED WITH SEE CAT COVERAGE. ALSO...ANOTHER DAY OF SEVERE WEATHER POSSIBLE DEPENDING ON AMOUNTS OF INSTABILITY. FCSTID = 15 CHA 84 62 85 60 / 50 20 30 30 TYS 80 61 83 61 / 60 30 30 30 TRI 78 57 80 56 / 60 30 30 30 OQT 79 60 83 60 / 60 30 30 30 DH ********************************************************************* EVENING FORECAST DISCUSSION 1035 PM EDT TUE APR 29 2003 UPDATED...BASED ON QUICK LOOK AT NEW MODEL RUNS. WILL LET LOW POPS LINGER INTO THE OVERNIGHT HOURS. EXPECTING SEVERAL BOUNDARIES AND GOOD INSTABILITY ON WED WILL UP POPS TO 50 AREA WIDE. QUICK TEXT UPDATE SHORTLY SOON FOLLOWED BY UPDATED GRIDS. ISOLATED SEVERE STORMS SHOULD CONTINUE UNTIL AROUND MIDNIGHT. WILL SEND LATE UPDATE TO REMOVE THUNDERSTORMS AND REDUCE WINDS. MAY ALSO UP MILD OVERNIGHT TEMPS. SON
Hazardous weather outlook, Apr 30, 4:39 AM EDT, 12 hours 58 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 439 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING PRODUCING ANOTHER ROUND OF SCATTERED THUNDERSTORMS. DUE TO THE EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS WILL BE THE MAIN CONCERN. ALSO...LOCALLY HEAVY RAINFALL COULD PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING WITH LARGE HAIL... DAMAGING DOWNBURST WINDS AND HEAVY RAINFALL BEING THE MAIN CONCERN. A COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO...SPOTTER ACTIVATION MAY BE REQUIRED BOTH THURSDAY AND FRIDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Local storm report, Apr 30, 2:39 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM MURPHY NC 0.75 IN HAIL
04/30/03 CHEROKEE REPORTED BY CHEROKEE
COUNTY 911.Local storm report, Apr 30, 2:54 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM TN 0.75 IN HAIL
04/30/03 POLK LOTS OF 0.75 INCH HAIL
NEAR THE NORTH CAROLINA
BORDER IN RURAL
AREAS.
REPORTED BY POLK
COUNTY 911.Local storm report, Apr 30, 3:16 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM ERWIN TN 0.75 IN HAIL
04/30/03 UNICOI REPORTED BY UNICOI COUNTY
911.Local storm report, Apr 30, 3:43 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM DUCKTOWN TN 1.00 IN HAIL
04/30/03 POLK ABOUT 10 MILES WEST
DUCKTOWN.REPORTED BY POLK
COUNTY 911.Local storm report, Apr 30, 5:13 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM WARTBURG TN 1.00 IN HAIL
04/30/03 MORGAN 8 MILES WEST OF
WARTBURG.REPORTED BY
MORGAN COUNTY 911.
0500 PM WARTBURG TN WIND DAMAGE
04/30/03 MORGAN TREES DOWN 8 MILES WEST
OF WARTBURG. REPORTED BY
MORGAN COUNTY 911.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:49 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 26 min |
| Apr 29, 9:55 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 35 min |
| Apr 29, 10:13 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 47 min |
| Apr 29, 10:17 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 43 min |
| Apr 29, 11:09 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 51 min |
| Apr 29, 11:36 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 39 min |
| Apr 30, 2:16 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 44 min |
| Apr 30, 2:28 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 47 min |
| Apr 30, 2:34 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 41 min |
| Apr 30, 2:39 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 51 min |
| Apr 30, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 42 min |
| Apr 30, 4:11 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 49 min |
| Apr 30, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 65 min |
| Apr 30, 4:53 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 37 min |
| Apr 30, 5:29 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 46 min |
| Apr 30, 6:06 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 39 min |
| Apr 30, 6:51 PM EDT | Flash Flood Warning | MRX | Campbell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.